Pennsylvania, 2011

Heavy Snow in Pennsylvania, February 25, 2011

February 25, 2011 · NWS PBZ · 2 events in 2 counties and zones

A strong area of low pressure brought a mix of rain and snow to the Upper Ohio Valley with precipitation changing to snow north of interstae 80 in Pennsylvania. The snow became heavy and accumulated 6 to 10 inches across northern portions of Venango county and much of Forest county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong area of low pressure brought a mix of rain and snow to the Upper Ohio Valley with precipitation changing to snow north of interstae 80 in Pennsylvania. The snow became heavy and accumulated 6 to 10 inches across northern portions of Venango county and much of Forest county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 10:59 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 24, 10:59 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 PM EST THU FEB 24 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHWEST
PENNSYLVANIA TONIGHT THROUGH FRIDAY. AS THE LOW MOVES ACROSS...COLDER
AIR WILL WRAP IN BEHIND IT. THIS TRACK WILL LEAD TO A PERIOD OF
MODERATE TO HEAVY RAIN...OVER MUCH OF THE REGION. ACCUMULATING
SNOW IS EXPECTED FOR NORTHWESTERN PENNSYLVANIA...AS COLDER AIR
WRAPS AROUND THIS LOW. AFTER A BRIEF RIDGE OF HIGH PRESSURE FRIDAY
NIGHT INTO SATURDAY...ANOTHER LOW IS EXPECTED TO AFFECT THE REGION.

&&

.NEAR TERM /THROUGH FRIDAY/...
AFTER LOOKING AT RECENT MODEL RUNS AND BUFKIT PROFILES HAVE UPGRADED THE
NORTHERN THREE COUNTIES TO A WINTER STORM WARNING AND ADDED
JEFFERSON COUNTY, PA TO THE WINTER WEATHER ADVISORY. RECENT RUNS
OF THE NAM, ECMWF, AND GFS HAVE HINTED AT KEEPING TEMPERATURE
PROFILES COLD ENOUGH FOR SNOW ACROSS THE FAR NORTH WITH A WINTRY
MIX POSSIBLE NORTH OF PITTSBURGH TO ZANESVILLE, OH AROUND SUNRISE.
A DEFORMATION ZONE IS PROGGED TO DEVELOP OVER OUR NORTHERN
COUNTIES WHERE SNOWFALL RATES COULD BE CLOSE TO AN INCH AN HOUR IN
THE MORNING.

FOR THE REMAINDER OF THE AREA, VERY LITTLE CHANGE TO THE FORECAST
AS A STRONG LOW PRESSURE SYSTEM TRACKS NORTHEAST UP THE OHIO
VALLEY TONIGHT, BECOMING CENTERED JUST SOUTH OF PIT BY 15Z
FRIDAY. EXPECT THE HEAVIEST PRECIP JUST NORTHEAST OF THIS LOW
TRACK. STRONG WARM AIR ADVECTION ALOFT WILL SURGE SURFACE
TEMPERATURES AS THE LOW CROSSES...ALLOWING MUCH OF THE SNOW PACK
TO MELT ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA. THE
COMBINATION OF MODERATE TO HEAVY RAINFALL...AND SNOW MELT COULD
LEAD TO AREAL FLOODING TONIGHT INTO EARLY FRIDAY. AS THE LOW
SHIFTS EAST COLD ADVECTION WILL CHANGE PRECIP TO ALL SNOW DURING
THE DAY FRIDAY WITH GUSTY NORTHWEST WINDS AND FALLING
TEMPERATURES. ONLY LIGHT ACCUMULATIONS EXPECTED OUTSIDE OF WINTER
HEADLINE AREAS.

&&

.SHORT TERM /FRIDAY NIGHT/...
THE NEXT SYSTEM IS PROGGED TO CROSS THE LOWER GREAT LAKES LATE SATURDAY
INTO SUNDAY. MODELS IN GENERAL AGREEMENT KEEPING THE GREATEST MOISTURE
LIFT AND MOISTURE NORTH OF PITTSBURGH BEGINNING SATURDAY AFTN. SO
AFTER A DRY START SATURDAY...PRECIP WILL BEGIN SATURDAY AFTN...WITH
LIKELY POPS ALONG THE I-80 CORRIDOR SATURDAY NIGHT...WITH CHANCE
POPS FURTHER SOUTH...AND LITTLE/ANY PRECIP SOUTH OF THE MASON DIXON
LINE. THERMAL PROFILES SUGGEST AN ALL SNOW EVENT FOR THE
NORTH...WITH 1-3 INCHES OF SNOW POSSIBLE. FURTHER SOUTH...PRECIP
WILL LIKELY BEGIN AS A RAIN/SNOW MIX BECOMING ALL SNOW AFTER SUNSET
SATURDAY NIGHT...WITH MINOR IF ANY SNOW ACCUMS.

THE SYSTEM WILL EXIT SUNDAY MORNING...WITH DRY CONDITIONS FOR SUNDAY
AFTN INTO SUNDAY EVENING. A MORE SIGNIFICANT SYSTEM WILL APPROACH
SUNDAY NIGHT...WITH PRECIP OVERSPREAD THE REGION LATE. WITH A WARMING
THERMAL PROFILE...EXPECT ALL PRECIP TO BE LIQUID...WITH MILD LOWS
IN THE MID/UPPER 30S NORTH...AND THE LOWER 40S FROM PITTSBURGH SOUTH
AND WEST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THERE IS MODEL DISAGREEMENT WITH THE TIMING AND STRENGTH OF A
MID-LEVEL TROUGH FROM THE PLAINS AS IT MOVES INTO OUR REGION ON
MONDAY. WITH LOW CONFIDENCE IN THIS SYSTEM...THE FORECAST IS CLOSEST
TO THE SLOWER ECMWF SOLUTION. THIS FORECAST SOLUTION INDICATES A
CLOSED UPPER LOW OPENING INTO A TROUGH AS IT SWINGS A COLD FRONT
ACROSS THE AREA BY MONDAY NIGHT. LIKELY POPS ARE FORECAST ACROSS THE
AREA WITH CAT POPS IN EASTERN OHIO MONDAY MORNING. THE CURRENT PROGS
INDICATE ALL RAIN WITH THIS SYSTEM WITH THE HEAVIEST PRECIP PASSING
JUST NORTH OF THE UPPER OHIO VALLEY. THIS WILL NEED TO BE MONITORED
IN FUTURE FORECAST PACKAGES AS THERE IS THE POTENTIAL FOR AN
ADDITIONAL 1 TO 2 INCHES OF PRECIP SHOULD THIS SYSTEM TRACK FURTHER
SOUTH ON MONDAY. A STRONG SOUTHWESTERLY FLOW IN ADVANCE OF THIS
SYSTEM WILL ALLOW FOR TEMPERATURES AROUND 10 DEGREES ABOVE NORMAL
BEFORE A COLD FRONT CROSSES THE AREA MONDAY AFTERNOON.

AS THE TROUGH MOVES QUICKLY NORTHEAST OF THE AREA ON MONDAY
NIGHT...THE FLOW WILL BECOME NORTHWESTERLY. IN THE WAKE OF A COLD
FRONT...ANY LINGERING PRECIPITATION WILL TURN OVER TO SNOW SHOWERS
MONDAY NIGHT INTO TUESDAY MORNING. TEMPERATURES IN THE WAKE OF THE
FRONT WILL BE NEAR NORMAL SEASONAL VALUES.

A ZONAL TO WEST-NORTHWESTERLY MID-LEVEL FLOW WILL PREVAIL ACROSS THE
REGION FOR THE MID-WEEK. HIGH PRESSURE CENTERED ACROSS THE SOUTHEAST
ON TUESDAY AND ANOTHER HIGH BUILDING INTO THE NORTHERN GREAT LAKES
BY THURSDAY WILL KEEP THE AREA MOSTLY DRY THROUGH THIS PERIOD WITH
TEMPERATURES NEAR NORMAL VALUES.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST THIS
EVENING...PUSHING HIGHER SURFACE DEWPOINTS AND ISOLATED RAIN
SHOWERS AHEAD OF IT INTO THE AREA. THE HIGHER DEWPOINT MOVING OVER
THE MELTING SNOW PACK WILL BRING AREAS OF DENSE FOG WITH GENERAL
IFR CEILINGS AND VISIBILITY AS FOG BECOMES MORE DENSE AFTER
SUNSET.

THE LOW WILL REACH WESTERN PENNSYLVANIA BY AROUND
DAWN...PUSHING FOG AND WIDESPREAD RAIN...HEAVY AT TIMES...INTO THE
TERMINALS AFTER 06Z FRIDAY. CEILINGS WILL LOWER TO PREVAILING IFR
BY DAWN ACROSS THE TERMINALS WITH LIFR CONDITIONS AT KFKL/KDUJ. AS
THE LOW PASSES NORTHEAST OF THE TAF SITES...NORTHEAST WINDS WILL
SHIFT TO NORTHWESTERLY WITH RAIN TURNING OVER TO A PERIOD OF SNOW
LATE FRIDAY MORNING INTO THE EARLY AFTERNOON. BEHIND THE LOW...A
TIGHTENED PRESSURE GRADIENT WILL LEAD TO WIND GUSTS OF 20 TO 30
KTS BY FRIDAY AFTERNOON.

IFR SNOW SHOWERS AND GUSTY WINDS WILL DIMINISH FRIDAY EVENING AS
HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST. REDUCED CEILINGS
WILL BE POSSIBLE OVERNIGHT. THE HIGH WILL MOVE ACROSS THE AREA ON
SATURDAY...ALLOWING FOR MOSTLY VFR CONDITIONS TO RETURN TO THE AREA.

A WEAK DISTURBANCE WILL CROSS THE AREA LATE SATURDAY NIGHT INTO
SUNDAY MORNING...BRINGING RESTRICTIONS WITH A MIX OF RAIN AND
SNOW. THE NEXT LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST
SUNDAY NIGHT AND CROSS THE AREA MONDAY...BRINGING RAIN WITH
RESTRICTIONS TO THE AREA. HIGH PRESSURE WILL RETURN VFR CONDITIONS
FOR TUESDAY.

&&

.HYDROLOGY...
A STORM MOVING NORTHEAST THROUGH THE UPPER OHIO RIVER VALLEY
TODAY INTO EARLY FRIDAY WILL SPREAD 1.00 TO 1.5 INCHES OF RAIN OR
THE LIQUID EQUIVALENT OF MIXED PRECIPITATION ACROSS THE REGION.

COLD TEMPERATURES AND MIXED PRECIPITATION WILL LIMIT RUNOFF ACROSS
NORTHWEST PENNSYLVANIA WHERE TOTAL PRECIPITATION IS EXPECTED TO BE
LESS. THE HEAVIEST RAIN IS EXPECTED ALONG THE MAIN STEM OF THE
OHIO RIVER INTO SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINA.
MOST OF THE SNOW SHOULD BE WASHED OUT OF THE LOWER ALLEGHENY AND
LOWER MONONGAHELA RIVER BASINS. HOW FAR NORTH SNOW MELTS CREATES
THE GREATEST UNCERTAINTY IN THE FORECAST.

RIVER FLOOD WATCHES ARE IN EFFECT FOR FRIDAY FOR THE MONONGAHELA
RIVER AT CHARLEROI AND ELIZABETH AND THE YOUGHIOGHENY RIVER AT
CONNELLSVILLE AND SUTERSVILLE. A RIVER FLOOD ADVISORY IS IN EFFECT
FOR THE OHIO RIVER AT PITTSBURGH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH FRIDAY MORNING FOR MDZ001.
OH...FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ013-014-016-020>023-
     029-031-073>076.
     WINTER STORM WARNING FROM 4 AM TO 7 PM EST FRIDAY FOR
     PAZ007>009.
     WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST FRIDAY FOR
     PAZ015-016.
WV...FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ001>004-012-021>023-
     041.

&&
Hazardous weather outlook, Feb 24, 10:21 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1021 PM EST THU FEB 24 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-260330-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1021 PM EST THU FEB 24 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-260330-
MERCER-VENANGO-FOREST-
1021 PM EST THU FEB 24 2011

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ016-260330-
JEFFERSON PA-
1021 PM EST THU FEB 24 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ015-260330-
CLARION-
1021 PM EST THU FEB 24 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 25, 2:01 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 AM EST FRI FEB 25 2011

OHZ039>041-048-PAZ013-014-022-250845-
ARMSTRONG PA-BUTLER PA-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-LAWRENCE
PA-TUSCARAWAS OH-
201 AM EST FRI FEB 25 2011

...WINTER WEATHER UPDATE FOR PATCHY LIGHT FREEZING RAIN...

PATCHES OF FREEZING RAIN HAVE DEVELOPED ACROSS NORTHERN PARTS OF THE
FOLLOWING COUNTIES...
COLUMBIANA...COSHOCTON...TUSCARAWAS...CARROLL...ARMSTRONG...BUTLER
AND LAWRENCE...

AT 144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED PATCHES OF FREEZING RAIN HAVE DEVELOPED ACROSS THE PARTS
OF THESE COUNTIES. THIS CAN RESULT IN ICY PAVEMENTS AND HAZARDOUS
TRAVEL CONDITIONS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE PATCHES OF FREEZING
RAIN INCLUDE...
  EAU CLAIRE...HARLANSBURG...MCCONNELLS MILL...NEW CASTLE...NEW
  WILMINGTON...SLIPPERY ROCK...AUGUSTA...BALTIC...BLISSFIELD...
  BOLIVAR...COLUMBIANA...DOVER...EAST ROCHESTER...GUILFORD LAKE STATE
  PARK...HOMEWORTH...LAYLAND...LEETONIA...LISBON...MALVERN...MINERAL
  CITY...NELLIE...NEW GUILFORD...NEW PHILADELPHIA...SALEM...
  STRASBURG...SUGARCREEK AND WARSAW

THE PATCHES OF FREEZING RAIN CAN RESULT IN ICY PAVEMENTS AND
HAZARDOUS TRAVEL CONDITIONS.  VISIBILITIES ALSO BE REDUCED BY THE
FALLING RAIN AND FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVEN LIGHT AMOUNTS OF FREEZING RAIN CAN COAT UNTREATED ROADS WITH
ICE. HENCE MOTORISTS SHOULD EXERCISE CAUTION BY INCREASING
DISTANCE BETWEEN VEHICLES...ALLOWING MORE DISTANCE TO STOP...AND BY
INCREASED ALERTNESS SHOULD VISIBILITY SUDDENLY DECREASE.

PLEASE REPORT FREEZING RAIN AND RELATED PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Venango

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Forest forecast zone
Reported by
Trained Spotter
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284415, 284416.